Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 157, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2000, 3:20 PM MDT for Cherry County, Nebraska. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2000, 3:20 PM MDT (21:20 UTC)
- Expired
- Jul 9, 2000, 4:15 PM MDT
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Cherry County, NE
The radar
The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:30 PM MDT | Hail 1 | Merriman, NE | |
| Jul 9, 4:20 PM MDT | Hail 1.25 | Merriman, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 298 J/kg
- Mixed-layer CIN
- -581 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 092121 SVRLBF NEC031-092215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 320 PM MDT SUN JUL 9 2000 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 415 PM MDT * AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTH OF ASHBY...OR ABOUT 43 MILES NORTH OF ARTHUR...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER FARM AND RANGELAND OF... SOUTHWESTERN CHERRY COUNTY. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WDATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY EVENING FOR NORTH CENTRAL NEBRASKA. $$ JWS/DP
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:26 PM MDT, 1 hour 54 minutes earlier.
Area forecast discussion, Jul 9, 1:26 PM MDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 226 PM CDT SUN JUL 9 2000 ...MAIN FORECAST CHALLENGE TO BE TSRA CHANCES AND CHOICE BETWEEN AVN AND ETA SOLUTIONS... MODELS ALL INITIALIZED SIMILAR WITH UPPER RIDGE CENTERED OVER SOUTHEAST CONUS EXTENDING INTO CENTRAL PLAINS...NARROW TROUGH FROM WESTERN CANADA TO EASTERN PACIFIC. SUBTLE DIFFERENCES IN EMBEDDED SHORTWAVES IN MID FLOW MOVING INTO RIDGE...WITH ALL MODELS INDICATING SHORTWAVE OF CONCERN FROM CENTRAL WYOMING INTO NORTHWEST COLORADO. AT THE SURFACE...ALL MODELS DID WELL WITH SURFACE LOW IN SOUTHWEST NEBRASKA WITH NGM A BIT TOO WEAK. COLD FRONT POSITION OVER SOUTHERN SOUTH DAKOTA ALSO HANDLED WELL. ETA PERHAPS A BIT UNDERDONE WITH SURFACE RIDGING IN ROCKIES...WITH AVN BETTER IN LINE WITH OBS. AT 17Z...AVN APPEARS TO HAVE MUCH BETTER HANDLE ON SURFACE LOW SITUATED OVER NORTHWEST KANSAS/SOUTHWEST NEBRASKA. ETA TOO DEEP AND TOO FAR SOUTHWEST WHILE NGM SHOWING TYPICAL NORTHERN BIAS. QPF FIELDS SHOW THE STORY...WITH NGM ALREADY CRANKING OUT NEARLY TWO-TENTHS OF AN INCH OF PRECIP OVER ENTIRE NORTHERN CWA THROUGH 18Z. AVN QPF MISSING ONGOING CONVECTION IN SOUTH DAKOTA/NORTHERN PANHANDLE...WHILE ETA APPEARED IN LINE. AVN HANDLING SURFACE DEWPOINTS ALONG NEBRASKA/SOUTH DAKOTA BORDER BEST...BUT BOTH ETA AND AVN UNDERDONE. WITH ALL THIS IN MIND...WILL GO WITH A BLEND OF THE ETA/AVN SOLUTIONS. TONIGHT...ONGOING PRECIP IN SOUTH DAKOTA DEPICTED WELL WITH ETA 700 MB HEIGHT/OMEGA FIELDS...WHILE AVN TOO FAR SOUTH AND EAST WITH THESE FEATURES. PRECIP ALSO IN LINE WITH ETA 850 MB COLD FRONT. AT THE SURFACE...BY 00Z...SURFACE LOW SHOULD BE SITUATED OVER NORTHWEST KANSAS WITH TROUGH EXTENDING NORTHEAST. ETA MUCH STRONGER ON 850 MB COLD FRONT DROPPING INTO NORTHWEST CWA...WHILE AVN NEVER REALLY BRINGS COLDER AIR INTO REGION. WITH ETA HANDLING SHORTWAVE CURRENTLY OVER NORTHERN COLORADO A BIT BETTER...WILL LEAN TOWARD ETA SOLUTION. SHOULD SEE CONVECTION INITIATING OVER NORTHERN CWA AS SHORTWAVE APPROACHES...SPREADING EAST. SOUTHERN EXTENT OF PRECIP TO BE TRICKY. WITH SOME FORCING TRAILING SHORTWAVE...CANNOT RULE OUT PRECIP. HOWEVER...MOST OF VORTICITY CHANNELIZED WITH FLOW...WITH BEST OMEGA FIELDS MOVING OVER NORTHERN CWA...WITH SOME FORCING TO SOUTHEAST OF CWA MORE ASSOCIATED WITH LOW LEVEL JET. WILL HIT POPS HIGHEST IN NORTHERN CWA...LOWER AMOUNTS FURTHER SOUTH AND WEST. WITH COOLER AIR AND EASTERLY FLOW...ALONG WITH LOWEST LEVEL RELATIVE HUMIDITY FIELDS HIGH...WILL MENTION AREAS OF FOG/LOW CLOUDS IN NORTHEAST CWA TOWARD DAYBREAK. CURRENT FORECAST TEMPS APPEAR IN LINE. MONDAY...SURFACE LOW AND FRONT TO DROP SOUTH OF CWA...PLACING US IN UPSLOPE FLOW. WITH EASTERLY FLOW...MOISTURE ADVECTION TO BE ENHANCED. BOTH ETA AND AVN INDICATING SHORTWAVE TO AFFECT CWA... WITH AVN SLOWER BUT STRONGER. EITHER WAY...WILL HAVE TO CONTINUE WITH POPS IN AFTERNOON. WITH 850 MB TEMPS RANGING FROM MID 20S TO AROUND 30 NORTHEAST TO SOUTHWEST...THIS WOULD EQUATE TO SURFACE TEMPS IN THE MID 80S TO LOWER 90S. HOWEVER...WITH EASTERLY FLOW... MAY NOT FULLY REALIZE THESE. WILL BLEND COOLER FWC NUMBERS WITH WARMER FAN NUMBERS. MONDAY NIGHT...ETA INDICATING DECENT SUBSIDENCE...WHILE AVN VERY SLOW WITH PROGRESSION OF SHORTWAVE. WILL KEEP POPS IN FORECAST... HIGHEST IN SOUTHWEST. OTHERWISE...RELATIVE HUMIDITY FIELDS WOULD INDICATE PARTLY CLOUDY/MOSTLY CLEAR. LOWS GENERALLY IN THE MID 60S. TUESDAY...AVN INDICATING SURFACE LOW OVER NORTHWEST KANSAS...WITH COLD FRONT DROPPING THROUGH CWA BY LATE AFTERNOON. POSITION OF SHORTWAVES AND OMEGA FIELDS WOULD INDICATE BEST POPS IN EASTERN CWA...WITH 850 MB FRONT FROM SOUTHWEST TO NORTHEAST NEBRASKA. 850 MB TEMPS WOULD INDICATE AFTERNOON HIGHS NEAR GUIDANCE...IN THE UPPER 80S TO LOWER 90S. SEE NO REASON AT TIME TO DEVIATE. EXTENDED...AS SHORTWAVES CONTINUE TO TRANSGRESS THE UPPER RIDGE... VERY DIFFICULT TO DETERMINE WHICH ONES TO GIVE US PRECIP...THUS VERY LOW CONFIDENCE IN MODEL PERFORMANCE. WITH PERSISTENT LEE-SIDE CYCLONE/TROUGH...WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS THROUGH EXTENDED PERIOD. SEE NO REASON TO DEVIATE FROM FMR TEMPS...WITH HIGHS IN THE 90S...LOWS IN THE 60S. .LBF...NONE M. MUTCHLER
In the hours before
Special weather statement, Jul 9, 10:14 AM MDT, 5 hours 6 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-092045- SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1114 AM CDT SUN JUL 9 2000 ...STORM SPOTTER GROUPS IN WEST CENTRAL AND NORTH CENTRAL NEBRASKA SHOULD BE ALERT AND READY FOR ACTIVATION THIS AFTERNOON AND THIS EVENING... THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING OVER PORTIONS OF WEST CENTRAL AND NORTH CENTRAL NEBRASKA. THE GREATEST RISK OF SEVERE WEATHER IS NORTH OF A LINE EXTENDING FROM BIG SPRINGS...TO NORTH PLATTE...TO BROKEN BOW. OTHER THUNDERSTORMS...WHICH ARE NOT EXPECTED TO REACH SEVERE LEVELS...ARE POSSIBLE SOUTH OF THIS LINE OVER THE REST OF WEST CENTRAL AND SOUTHWEST NEBRASKA. A COLD FRONT WILL MOVE SOUTHEAST THROUGH WESTERN AND NORTH CENTRAL NEBRASKA THIS AFTERNOON INTO TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT BY EARLY AFTERNOON AS TEMPERATURES RAPIDLY RISE. THUNDERSTORMS MAY BECOME SEVERE BY MID AFTERNOON OVER NORTHWEST NEBRASKA AS THE FRONT ENCOUNTERS AN INCREASINGLY UNSTABLE ATMOSPHERE. STORMS ARE THEN EXPECTED TO MOVE SOUTH AND EAST WITH THE FRONT FOR THE REST OF THE AFTERNOON INTO TONIGHT. THE GREATEST SEVERE WEATHER THREAT FROM THESE STORMS WILL BE FROM DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN IS ALSO POSSIBLE BY EARLY TONIGHT ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA. FURTHER SOUTH ACROSS SOUTHWEST NEBRASKA...LIMITED LOW LEVEL MOISTURE WILL BE IN PLACE WHICH WILL LIMIT THE STRENGTH AND COVERAGE OF THE THUNDERSTORMS. ALTHOUGH ISOLATED DAMAGING WINDS ARE POSSIBLE WITH SOME OF THE STRONGEST STORMS...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. EASTERLY UPSLOPE FLOW BEHIND THE COLD FRONT...AND INCREASING TEMPERATURES DURING THE DAY ON MONDAY MAY RESULT IN ANOTHER ROUND OF SEVERE WEATHER. THE GREATEST THREAT FOR SEVERE WEATHER ON MONDAY APPEARS WILL BE DURING THE LATE AFTERNOON INTO THE EARLY EVENING HOURS...MAINLY OVER THE EASTERN NEBRASKA PANHANDLE...AND SOUTH OF INTERSTATE 80 IN SOUTHWESTERN NEBRASKA. JWS
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:31 PM MDT | Severe Thunderstorm Warning | LBF | Grant | 59 min |
| Jul 9, 4:13 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 62 min |
| Jul 9, 4:28 PM MDT | Severe Thunderstorm Warning | LBF | Grant | 62 min |
| Jul 9, 4:35 PM MDT | Tornado Warning | LBF | Cherry | 40 min |
| Jul 9, 4:51 PM MDT | Tornado Warning | LBF | Grant, Hooker | 39 min |
| Jul 9, 5:29 PM MDT | Tornado Warning | LBF | Hooker | 46 min |
| Jul 9, 5:54 PM MDT | Tornado Warning | LBF | McPherson | 66 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.